Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 45, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 21, 2005, 5:52 AM CDT for Griggs County, North Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2005, 5:52 AM CDT (10:52 UTC)
- Expired
- May 21, 2005, 6:30 AM CDT
- In force
- 38 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Griggs County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 68 km from the middle of the area, began a volume at 10:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 1:35 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 10.9 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 665 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 2075 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 211052 SVRFGF NDC039-211130- /O.NEW.KFGF.SV.W.0045.050521T1052Z-050521T1130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 552 AM CDT SAT MAY 21 2005 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRIGGS COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 630 AM CDT. * AT 549 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 3 MILES EAST OF RED WILLOW LAKE...OR 42 MILES SOUTHEAST OF DEVILS LAKE...MOVING TO THE EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL NORTHEASTERN GRIGGS COUNTY AT 610 AM REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4766 9838 4729 9840 4727 9800 4763 9801 $$ TG
2 follow-up statements
000 WWUS53 KFGF 211109 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 609 AM CDT SAT MAY 21 2005 NDC039-211130- /O.CON.KFGF.SV.W.0045.000000T0000Z-050521T1130Z/ GRIGGS ND- 609 AM CDT SAT MAY 21 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 AM CDT FOR GRIGGS COUNTY... AT 606 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 3 MILES SOUTHWEST OF ANETA...OR 48 MILES SOUTHWEST OF GRAND FORKS...MOVING TO THE EAST AT 45 MPH. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT SATURDAY MORNING FOR NORTHWEST MINNESOTA AND EASTERN NORTH DAKOTA. LAT...LON 4766 9838 4729 9840 4727 9800 4763 9801 $$ TG
000 WWUS53 KFGF 211127 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 626 AM CDT SAT MAY 21 2005 NDC039-211136- /O.EXP.KFGF.SV.W.0045.000000T0000Z-050521T1130Z/ GRIGGS ND- 626 AM CDT SAT MAY 21 2005 ...THE SEVERE THUNDERSTORM WARNING FOR GRIGGS COUNTY EXPIRED AT 630 AM CDT... AT 626 AM CDT...THE SEVERE THUNDERSTORM IN GRIGGS COUNTY HAS MOVED OUT OF THE COUNTY. SO THE WARNING WAS ALLOWED TO EXPIRE AT 630 AM CDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT SATURDAY MORNING FOR NORTHWEST MINNESOTA AND EASTERN NORTH DAKOTA. LAT...LON 4766 9838 4729 9840 4727 9800 4763 9801 $$ TG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:10 AM CDT, 3 hours 42 minutes earlier.
Area forecast discussion, May 21, 2:10 AM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 210 AM CDT SAT MAY 21 2005 FORECAST CHALLENGE CONCERNS INITIAL T CHANCES/AMOUNTS AND TEMPERATURES. MODELS IN REASONABLE AGREEMENT WITH TRENDS TOWARD MORE CONSISTENT NAM SO WILL USE FOR DETAILS. DEEP CONVECTION ONGOING OVER FA WITH ANOTHER ROUND ANTICIPATED BASED ON UPSTREAM COMPLEX. SURFACE LOW TO LIFT NE BY MODELS AND LOOKS GOOD BASED ON MSAS PRESSURE FALLS. 50KT LOW LEVEL JET SHOULD CONTINUE TO FUEL ABOVE AS IT PROPAGATES EASTWARD. AS A RESULT WILL HAVE MODERATE TO CONDITIONAL T POPS OVER ALL BUT FAR EAST. TEMPERATURES WILL HINGE ON DEGREE OF CLEARING IN WAKE EVOLVING MCS. LATER TODAY COLD FRONT CROSS FA REACHING VALLEY REGION AT PRIME TIME FOR YET ANOTHER ROUND OF DEEP CONVECTION EXPECTED. WITH THIS PAST EVENINGS CONVECTION...APPROACHING MCS AND T WITH CFP THIS AFTERNOON WILL MAINTAIN FLOOD WATCH. BOUNDARY THROUGH DURING EVENING WITH STRONG WINDS IN ITS WAKE. POTENTIAL FOR ADVISORY WITH THIS BUT NOT A CONCERN AT THIS POINTS. WILL THEN SEE COOLER TEMPERATURES TO FINISH OFF WEEKEND. WITH COOL CONVECTIVE TEMPERATURES AND MOIST LAYER WILL MAINTAIN SHOWERS. NEXT CHANCE FOR PCPN STILL LOOKS ON TARGET FOR MONDAY NIGHT/TUESDAY SO NO CHANGES PLANNED TO LONGER RANGES. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...SEVERE THUNDERSTORM WATCH UNTIL 9AM. FLOOD WATCH TO SAT/6PM FOR EASTERN ND NEAR AND NORTH NORTH OF I-94. MN...SEVERE THUNDERSTORM WATCH UNTIL 9AM FLOOD WATCH TO SAT/6PM FOR NORTHWEST MN NORTH OF A MOORHEAD TO BEMIDJI LINE. && VOELKER
Hazardous weather outlook, May 20, 6:41 AM CDT, 23 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 641 AM CDT FRI MAY 20 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-201430- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 641 AM CDT FRI MAY 20 2005 ...SEVERE THUNDERSTORMS EXPECTED ACROSS EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA FRIDAY NIGHT... ...SEVERE THUNDERSTORMS AGAIN POSSIBLE ON SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE AFTERNOON ACROSS EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA. ISOLATED SEVERE STORMS WILL BE POSSIBLE...WITH THE MAIN THREAT LARGE HAIL. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FRIDAY NIGHT...MAINLY AFTER MIDNIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WIND...LARGE HAIL AND HEAVY RAIN WHICH MAY CAUSE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE EXPECTED ACROSS NORTHWEST AND WEST CENTRAL MINNESOTA DURING THE EARLY MORNING HOURS ON SATURDAY AS THE COMPLEX FROM FRIDAY NIGHT DEPARTS THE REGION. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS DURING THE AFTERNOON HOURS ON SATURDAY ALONG AND EAST OF THE RED RIVER VALLEY. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND STRONG WINDS. STRONG NORTHWEST WINDS ARE EXPECTED SATURDAY NIGHT INTO SUNDAY MORNING...WITH SPEEDS 20 TO 35 MPH AND GUSTS TO 50 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY FRIDAY NIGHT...AND AGAIN SATURDAY AFTERNOON. TG
In the hours before
Special weather statement, May 21, 1:39 AM CDT, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND 139 AM CDT SAT MAY 21 2005 MNZ001>005-007>008-013>015-022-027>031-NDZ008-014>016- 024-026>030-038>039-049-052>054-211400- WEST BECKER MN-EAST BECKER MN-CLAY MN-KITTSON MN-MAHNOMEN MN- EAST MARSHALL MN-WEST MARSHALL MN-NORMAN MN-EAST OTTER TAIL MN- WEST OTTER TAIL MN-PENNINGTON MN-EAST POLK MN-WEST POLK MN- RED LAKE MN-ROSEAU MN-WILKIN MN-BARNES ND-BENSON ND-CASS ND- EDDY ND-GRAND FORKS ND-GRIGGS ND-NELSON ND-PEMBINA ND-RAMSEY ND- RANSOM ND-RICHLAND ND-SARGENT ND-STEELE ND-TRAILL ND- EASTERN WALSH COUNTY ND-WESTERN WALSH COUNTY ND- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 309 UNTIL 900 AM CDT SATURDAY MORNING FOR THE FOLLOWING AREAS IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 10 COUNTIES BECKER CLAY KITTSON MAHNOMEN MARSHALL NORMAN PENNINGTON POLK RED LAKE ROSEAU IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 2 COUNTIES OTTER TAIL WILKIN IN NORTHEAST NORTH DAKOTA THIS WATCH INCLUDES 7 COUNTIES BENSON EDDY GRAND FORKS NELSON PEMBINA RAMSEY WALSH IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 8 COUNTIES BARNES CASS GRIGGS RANSOM RICHLAND SARGENT STEELE TRAILL INCLUDING THE CITIES OF DETROIT LAKES...DEVILS LAKE...FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...ROSEAU...THIEF RIVER FALLS...VALLEY CITY AND WAHPETON.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:28 PM CDT | Tornado Warning | FGF | Richland | 30 min |
| May 20, 7:36 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass | 54 min |
| May 20, 8:23 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 67 min |
| May 20, 8:28 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 57 min |
| May 20, 8:30 PM CDT | Flash Flood Warning | FGF | Barnes, Cass | 12 hr |
| May 20, 8:42 PM CDT | Tornado Warning | FGF | Cass | 55 min |
| May 20, 9:43 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 40 min |
| May 21, 5:36 AM CDT | Severe Thunderstorm Warning | FGF | Eddy, Nelson | 39 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.